Reviews

Should anticoagulation be resumed after intracerebral hemorrhage?

Author and Disclosure Information

ABSTRACTIntracerebral hemorrhage (ICH) is the most feared and the most deadly complication of oral anticoagulant therapy, eg, with warfarin (Coumadin). After such an event, clinicians wonder whether their patients should resume anticoagulant therapy. The authors review the management of anticoagulation during and after anticoagulation-associated ICH.

KEY POINTS

  • Given the high risk of hematoma expansion in the early phase of acute ICH, most experts recommend reversing anticoagulation immediately.
  • Many clinicians start subcutaneous heparinoids in low doses 24 to 72 hours after ICH to prevent deep vein thrombosis, and after the first few days or a week, consider either increasing the dose to a full anticoagulation dose or making a transition to oral anticoagulants.
  • Many patients with lobar hemorrhage or cerebral amyloid angiopathy may remain at higher risk of anticoagulant-related ICH recurrence than thromboembolic events and would therefore be best managed without anticoagulants.
  • Those with deep hemispheric ICH, hypertension that can be well controlled, and a high risk of disabling thromboembolism may receive net benefit from restarting anticoagulation.


 

References

If a patient taking warfarin (Coumadin) or other anticoagulant drug suffers an intracerebral hemorrhage (ICH) and survives, the physician faces the dilemma of whether to resume the anticoagulant. On one hand, the drug was prescribed because the patient was at risk of a thromboembolic event such as stroke or pulmonary embolism. On the other hand, warfarin use may increase the risk of another ICH.

See related editorial

Unfortunately, we have little evidence from clinical trials on which to base the decision. Nevertheless, we believe that in selected patients the potential benefit of resuming anticoagulation outweighs the considerable risk.

In the pages that follow, we summarize when and how anticoagulation therapy should be resumed after ICH.

A DEADLY COMPLICATION OF ANTICOAGULANT THERAPY

Intracranial bleeding is the most feared and the most deadly complication of oral anticoagulant therapy. 1 The substantial risks associated with oral anticoagulants likely account for these drugs being underprescribed in patients who have indications for them. 2–4

While bleeding is the major risk, not all bleeding events are equally damaging. Extracranial bleeding (eg, gastrointestinal bleeding, hematuria, epistaxis) leads to death or disability in only 3% of cases, whereas intracranial bleeding such as ICH leads to death or disability 76% of cases. 5

Even without anticoagulation, ICH is the deadliest form of stroke, 6–9 and if the patient has been taking warfarin, the risk of disability and death is substantially higher. 6,10 Warfarin has a striking effect on the incidence and outcomes of ICH. While the overall incidence of ICH in the general population is approximately 25 per 100,000 person-years, the incidence in patients on warfarin is exponentially higher, at 2 to 3 per 100 per year, and appears to be increasing. 11,12 In addition, once ICH occurs, the risk of death is up to twice as high in those on warfarin. 6 The bulk of this effect is likely due to a higher risk of ongoing bleeding after the event. 10,13–16

Major risk factors for ICH in patients taking oral anticoagulants include a higher international normalized ratio (INR) and older age. 11,17

TWO KEY QUESTIONS

Once a patient is diagnosed with warfarin-related ICH, clinicians typically take urgent measures to restore normal coagulation, hoping to limit ongoing bleeding and improve outcome. 18,19

The higher the INR at presentation, the greater the risk of death. 6 In addition, in retrospective studies, some authors have noted that earlier correction of the INR is associated with better outcome. 14,16

While emergency reversal of warfarin is widely considered standard treatment in the acute phase, 20–24 concern persists about its safety in patients at high risk of thromboembolism.

Until the results of clinical trials are available, decisions about whether to reverse and when to resume anticoagulation hinge on two questions:

  • In the acute phase, how does the risk of further bleeding (hematoma expansion) compare with the short-term risk of thromboembolism?
  • In the chronic phase, how does the risk of recurrent hemorrhage compare with the excess risk of thromboembolism if the patient does not resume anticoagulation therapy?

Pages

Next Article:

Noninvasive positive pressure ventilation for stable outpatients: CPAP and beyond

Related Articles